MAUDE Adverse Event Report: ETHICON INC. PDSII VIO 8X24IN 4-0 S/A RB-1 CR; SUTURE, SURGICAL, ABSORBABLE

ETHICON INC. PDSII VIO 8X24IN 4-0 S/A RB-1 CR; SUTURE, SURGICAL, ABSORBABLE
Catalog Number D8978
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/25/2023
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that a patient underwent a skin tumorectomy on 25-oct-2023 and suture was used.During the procedure, the needle tip was missing, and there was resistance when the needle was about to stick the tissue, and the needle did not stick the tissue, so another pack of the product was used, and the surgery was completed successfully.Usually, the needle should be tapered toward the needle tip, but the surgeon felt that the shape felt unusual.When the needle tip was checked to see if it fell into the patient's body or on the surrounding area or the floor, it was not found.The operation time was extended within 30 minutes.There were no adverse consequences to the patient.Additional information was requested.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Date sent to the fda: 11/21/2023.H6 component code: g07002 - device not returned.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon inc, or its employees that the report constitutes an admission that the product, ethicon inc or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.A manufacturing record evaluation was performed for the finished device lot, and no non-conformances were identified.Attempts are being made to obtain the following information.To date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent: - were there any unexpected outcomes or complications as a result of the prolonged surgery time? - what tissue was being sutured when the event occurred? - was additional dissection required in other organs/tissues other than the target tissue? - was there any change in the patient¿s post operative care due to the prolonged procedure? - did the needle fall into the patient? if yes, ¿ was the needle piece(s) retrieved during the same procedure? ¿ were x-rays taken to locate the needle piece(s)? ¿ what measures were taken to retrieve the broken piece? ¿ was there any additional tissue damage as a result of searching for the needle piece? - does a piece of the needle remain in the patient¿s tissue? if yes, ¿ is there any plan in place to remove the needle piece in the future? ¿ if yes, please provide the scheduled date.¿ what tissue structure the broken needle was located? ¿ what is the surgeon's opinion of consequences to the patient? - please perform and document the follow up attempt for product return.Please document the shipment tracking number in notes or rmao sections.- please provide the source or name of person providing answers to follow-up questions (not the person relaying/submitting answers to loc or chu).To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Date sent to the fda: 12/22/2023.H6 component code: g07002 no device problem found.Additional information was requested, the following was obtained: were there any unexpected outcomes or complications as a result of the prolonged surgery time? no.What tissue was being sutured when the event occurred? unk.Was additional dissection required in other organs/tissues other than the target tissue?no.Was there any change in the patient¿s post operative care due to the prolonged procedure? no.Did the needle fall into the patient? unk.If yes, was the needle piece(s) retrieved during the same procedure? no.Were x-rays taken to locate the needle piece(s)? unk.What measures were taken to retrieve the broken piece? unk.Was there any additional tissue damage as a result of searching for the needle piece? no.Does a piece of the needle remain in the patient¿s tissue? no.If yes, is there any plan in place to remove the needle piece in the future? if yes, please provide the scheduled date.What tissue structure the broken needle was located? what is the surgeon's opinion of consequences to the patient? please perform and document the follow up attempt for product return.Please document the shipment tracking number in notes or rmao sections: we regularly contact with sales rep about the device returning.Please provide the source or name of person providing answers to follow-up questions (not the person relaying/submitting answers to loc or chu): (b)(6).H3 investigational summary: the product was returned to ethicon for evaluation.Visual inspection and functional testing were conducted on the returned device.The returned sample determined that it was received one winding former with two undispensed strands and one needle-suture piece that pertained to the product code d8978.This product code is control release and requires eight strands single-armed.During the evaluation of the needles, the swage and attachment area of the needle were noted to be as expected.The tips of the needles were examined under magnification and no defects or missing tips were found.In addition, the needles were tested by resistance test to needle and met the requirements.In further investigation, it was found that one needle was shipped to hsa for further analysis due to the needle breakage.As part of our quality process, the manufacturing records of this lot-serial number were reviewed, and the manufacturing standards were met prior to the release of this batch.No conclusion could be reached due to the sample will be evaluated by hsa.As part of the ethicon quality process, all devices are manufactured, inspected, and released to approved specifications.Additional complaint information monitoring for potential safety signals is conducted through complaint trending as part of post-market surveillance.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon inc, or its employees that the report constitutes an admission that the product, ethicon inc or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Additional Manufacturer Narrative
(b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon inc, or its employees that the report constitutes an admission that the product, ethicon inc or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Additional h3 investigation summary: an additional evaluation was performed on the device.The product received for analysis was identified as product code d8978.Visual inspection and metallurgical analysis were performed on the returned product.A blunt tip was observed.A scanning electron microscope (sem) was used to examine the fracture surfaces and surrounding area of the needle.The fracture surfaces were examined in multiple locations to determine the fracture mode.The evaluation of the sample revealed the needle contained a blunt tip.Additional complaint information monitoring for potential safety signals is conducted through complaint trending as part of post-market surveillance.

Brand Name
PDSII VIO 8X24IN 4-0 S/A RB-1 CR
Common Device Name
SUTURE, SURGICAL, ABSORBABLE
Manufacturer (Section D)
ETHICON INC.
1000 route 202
raritan NJ 08869
Manufacturer (Section G)
ETHICON INC.-JUAREZ
calle durango #2751
ciudad juarez 32575
MX   32575
Manufacturer Contact
elba bello
1000 route 202
raritan, NJ 08869
9083863534
MDR Report Key18182121
Report Number2210968-2023-09093
Device Sequence Number7717512
Product Code NEW
UDI-Device Identifier10705031031753
UDI-Public10705031031753
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
N18331
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/18/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberD8978
Device Lot NumberTDMBUQ
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/27/2023
Supplement Date Received by Manufacturer11/28/2023
01/02/2024
Initial Report FDA Received Date11/21/2023
Supplement Report FDA Received Date12/22/2023
01/18/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/10/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown